CYP4A/CYP2C modulation of the interaction of calcium channel blockers with cyclosporine on EDHF-mediated renal vasodilations in rats
The endothelium-derived hyperpolarizing factor (EDHF) serves as a back-up mechanism that compensates for reduced nitric oxide (NO)/prostanoids bioavailability. Here we investigated whether (i) under conditions of vascular endothelium dysfunction, the immunosuppressant drug cyclosporine (CSA) upregulates EDHF-dependent renal vasodilations through altering CYP4A/CYP2C signaling, and (ii) calcium channel blockers modulate the CSA/EDHF/CYP interaction. Rats were treated with CSA, verapamil, nifedipine, or their combinations for 7 days. Blood pressure (BP) was measured by tail-cuff plethysmography. Kidneys were then isolated, perfused with physiological solution containing L-NAME (NOS inhibitor) and diclofenac (cyclooxygenase inhibitor, DIC), and preconstricted with phenylephrine. CSA (25 mg kg− 1 day− 1 for 7 days) increased BP and augmented carbachol renal vasodilations. The co-treatment with verapamil (2 mg kg− 1 day− 1) or nifedipine (3 mg kg− 1 day− 1) abolished CSA hypertension and conversely affected carbachol vasodilations (increases vs. decreases). Infusion of MSPPOH (epoxyeicosatrienoic acids, EETs, inhibitor) reduced carbachol vasodilations in kidneys of all rat groups, suggesting the importance of EETs in these responses. By contrast, 20-Hydroxyeicosatetraenoic Acid (20-HETE) inhibition by HET0016 increased carbachol vasodilations in control rats, an effect that disappeared by CSA treatment, and reappeared in rats treated with CSA/verapamil or CSA/nifedipine. Renal protein expression of CYP2C and CYP4A as well as their vasoactive products (EETs/20-HETE) were increased in CSA-treated rats. Whereas the CYP2C/EETs effects of CSA were abolished by verapamil and intensified by nifedipine, the CYP4A/20-HETE effects were reduced by either CCB. Overall, nifedipine and verapamil blunts CSA hypertension but variably affected concomitantly enhanced EDHF-dependent renal vasodilations and alterations in CYP2C/CYP4A signaling.